A 53-year-old woman with a past medical history of hypertension and depression is admitted to the hospital for management of acute diverticulitis with abscess. She is taken to the operating room and undergoes sigmoidoscopy, during which she lost approximately one liter of blood. She is brought to the post anesthesia care unit (PACU) for monitoring post-operatively and is successfully extubated. During monitoring in the PACU, she is suddenly found to be tachypneic and tachycardic with a fever of 39.7°C (103.5°F). Other vitals signs include blood pressure 155/84 mmHg, heart rate 99 beats/min, and respirations 28/min with oxygen saturation 99% on 2 liters of oxygen. An electrocardiogram (ECG) was obtained which shows sinus tachycardia with no other acute changes. On physical examination, the patient appears to have generalized muscle contractures. Electrolytes, creatine kinase, and an ABG (arterial blood gas) are immediately obtained and results are pending.
Which of the following is the most appropriate next step in management?
- A) Administer calcium chloride and wait for laboratory results
- B) Cyproheptadine
- C) Dantrolene
- D) Diltiazem
- E) Treatment of fever with acetaminophen
The patient has a classic presentation of malignant hyperthermia immediately after surgery. Malignant hyperthermia (MH) is a rare genetic disorder that presents as a hypermetabolic crisis when a patient is exposed to inhaled anesthetics and succinylcholine &em; a depolarizing neuromuscular blocker. Presenting symptoms include tachycardia, tachypnea, muscle rigidity, fever, and rhabdomyolysis due to diffuse skeletal muscle contraction. Acute hyperkalemia is a major concern, therefore electrolytes and ECG should be obtained right away to check for arrhythmias. Dantrolene, a postsynaptic muscle relaxant, should be administered immediately, and it can be used repeatedly until symptoms of malignant hyperthermia resolves. Almost all patients with MH events develop respiratory acidosis, and some develop metabolic acidosis. MH should be strongly suspected when the end-tidal carbon dioxide (ETCO2) increases despite significantly increasing minute ventilation during surgery.
Answer choice A: Administer calcium chloride and wait for laboratory results, is incorrect. Calcium chloride is indicated when there are acute hyperkalemia-induced electrocardiogram (ECG) changes such as peaked T waves, disappearance of P waves, QRS widening, premature ventricular contractions, ventricular tachycardia, or ventricular fibrillation. This patient’s ECG shows sinus tachycardia with no other changes.
Answer choice B: Cyproheptadine, is incorrect. Cyproheptadine is a serotonin and histamine antagonist used to treat serotonin syndrome. Although the patient has a history of depression, her clinical presentation does not suggest serotonin syndrome as it presents with hyperreflexia and myoclonus.
Answer choice D: Diltiazem, is incorrect. Calcium channel blockers should be avoided in patients with malignant hyperthermia as it could possibly worsen hyperkalemia and myocardial depression when used with dantrolene. They block calcium influx into vascular and cardiac muscle cells but not skeletal muscle cells.
Answer choice E: Treatment of fever with acetaminophen, is incorrect. Fever in malignant hyperthermia is induced by activation of skeletal muscles, and acetaminophen does not affect this mechanism, so it is ineffective in this situation.
Key Learning Point
Malignant hyperthermia carries a high mortality rate of 10% when not treated appropriately on time. Dantrolene is the medication of choice. Life-threatening arrhythmias can occur from rhabdomyolysis-induced hyperkalemia.
Dr. Raj Dasgupta